Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX

June 13, 2003Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2003, 9:33 AM CDT for Terrell County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 9:33 AM CDT (14:33 UTC)
Expired
Jun 13, 2003, 10:15 AM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3986 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
2.3
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WUUS54 KMAF 131433
SVRMAF
TXC443-131515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
932 AM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 1015 AM CDT

* AT 932 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF THE TERRELL GAS PLANT...OR
  ABOUT 24 MILES NORTHEAST OF DRYDEN...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  THE TERRELL GAS PLANT

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3025 10205 3005 10181 3048 10148 3065 10168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:45 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 13, 3:45 AM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM CDT FRI JUN 13 2003

ACTIVE WEATHER PERIOD COMING UP TODAY THROUGH THIS WEEKEND.
FOR TODAY A STRING OF SOUTHERN STREAM DISTURBANCES EMBEDDED
IN A SHORTWAVE TROUGH ACROSS THE DESERT SOUTHWEST WILL IMPINGE
ON A DRYLINE. THE DRYLINE SHOULD HOLD MUCH FURTHER WEST TODAY
ACROSS THE CENTRAL PERMIAN BASIN AS THE 700 MILLIBAR FLOW BACKS
CONSIDERABLY AHEAD OF THE AFOREMENTIONED SYSTEM. STRONG HEATING
AND VERY HIGH MOISTURE WILL ALLOW A VERY UNSTABLE ATMOSPHERE TO
DEVELOP BY THIS AFTERNOON AHEAD OF THE DRY LINE. THE INSTABILITY
COMBINED WITH DECENT SHEAR SHOULD PRODUCE A ROUND OF SEVERE WEATHER.
THE HIGHEST CHANCE POPS TODAY AND TONIGHT WILL BE IN THE EXTREME
WESTERN LOW ROLLING PLAINS CLOSEST TO THE TRACK OF THE NORTHERN
STREAM DISTURBANCE AND DRYLINE/FRONT INTERSECTION. THIS WILL ALSO
BE THE GREATEST SEVERE THREAT.

KEPT A SLIGHT CHANCE OF THUNDERSTORMS FOR MOST OF THE REGION SATURDAY
THROUGH TUESDAY OF THE EXTENDED AS A NORTH TO NORTHWEST FLOW WILL
BRING SEVERAL DISTURBANCES INTO THE AREA WITH PLENTY OF MOISTURE
AND INSTABILITY ALONG WITH UPSLOPE FLOW. EXACT PLACE AND TIME
OF HIGHEST POPS WILL DEPEND ON TIMING AND STRENGTH OF THE SHORTWAVES.

NO CHANGES TO THE EXTENDED FORECAST WEDNESDAY AND THURSDAY.

PRELIMINARY NUMBERS:

MAF  098/068 093/067 091 222
CNM  099/065 094/064 095 -02
MRF  090/057 090/058 089 -12
FST  099/071 095/069 094 222

.MAF...
TX...NONE.
NM...NONE.

12
Hazardous weather outlook, Jun 13, 4:30 AM CDT, 5 hours 3 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS REGION OF WEST
TEXAS...ALONG AND EAST OF A LAMESA TO MIDLAND TO FORT STOCKTON TO
LAJITAS LINE. SOME OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO...ALONG
AND EAST OF A CARLSBAD TO LAJITAS LINE. SOME OF THESE THUNDERSTORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND AGAIN SATURDAY
AFTERNOON.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:27 PM CDTSevere Thunderstorm WarningMAFMitchell48 min
Jun 13, 2:21 PM CDTFlash Flood WarningMAFMitchell3 hr
Jun 13, 2:26 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 13, 2:37 PM CDTSevere Thunderstorm WarningMAFMidland53 min
Jun 13, 2:40 PM CDTFlash Flood WarningMAFMidland3 hr
Jun 13, 2:59 PM CDTSevere Thunderstorm WarningMAFGlasscock61 min
Jun 13, 3:01 PM CDTSevere Thunderstorm WarningMAFMartin59 min
Jun 13, 3:08 PM CDTSevere Thunderstorm WarningMAFHoward37 min
Jun 13, 3:11 PM CDTSevere Thunderstorm WarningMAFMidland64 min
Jun 13, 3:12 PM CDTSevere Thunderstorm WarningMAFUpton63 min
Jun 13, 3:20 PM CDTFlash Flood WarningMAFHoward4 hr
Jun 13, 3:45 PM CDTSevere Thunderstorm WarningMAFHoward60 min
Jun 13, 3:57 PM CDTSevere Thunderstorm WarningMAFMartin33 min
Jun 13, 4:04 PM CDTSevere Thunderstorm WarningMAFDawson56 min
Jun 13, 4:14 PM CDTSevere Thunderstorm WarningMAFMidland31 min
Jun 13, 4:18 PM CDTSevere Thunderstorm WarningMAFReagan57 min
Jun 13, 4:40 PM CDTSevere Thunderstorm WarningMAFMidland80 min
Jun 13, 4:45 PM CDTFlash Flood WarningMAFMartin2 hr
Jun 13, 4:53 PM CDTSevere Thunderstorm WarningMAFAndrews52 min
Jun 13, 5:18 PM CDTSevere Thunderstorm WarningMAFReagan42 min
Jun 13, 5:23 PM CDTTornado WarningMAFGaines52 min
Jun 13, 5:47 PM CDTSevere Thunderstorm WarningMAFDawson58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.